Posted by worrier on December 13, 2002, at 21:10:13
In reply to Re: Wellbutrin: Has anyone had a bad reaction? » Tyler, posted by viridis on December 12, 2002, at 23:25:52
> Wellbutrin was weird for me. My GP prescribed it for depression, and when I told him that I had anxiety problems and was concerned that it would exacerbate those, he said no, either it works or does nothing at all. He wrote a prescription for 450 mg/day WB SR to start, which I questioned, but he said this would be fine, since it's (supposedly) not possible for this drug to have side effects. However, the pharmacist was rather shocked at 450 mg as a starting dose and called the doctor. He claimed (the same day that we had discussed the dosing in detail) that he "meant" to write 150 mg, so that's what I started at, with the goal of 300 mg after a week.
> Wellbutrin caused me severe anxiety at 150 mg, and 300 mg was completely intolerable. I shook uncontrollably, had panic attacks (which I experience occasionally, but never as often as when on WB), became extremely sensitive to bright lights, and was unable to make eye contact with people without panicking. I was dizzy most of the time, couldn't sleep, and had bizarre outbursts of anger (totally out of character for me). Each time I took WB, I experienced intense pressure in my head, stuffy ears etc. It made me feel like I had a head cold all the time.
> The positives? A few times I felt happy and calm, but it never lasted. And it did have a strong aphrodisiac effect.
> After 8 weeks with the same side effects, I decided that enough was enough and told my GP I wouldn't take it any more. He said that, since WB "can't" cause side effects, I must be having a psychosomatic reaction and needed therapy. I pointed out that a fair proportion of people in the trials had some of the side effects that I described, but he said that the information in the package inserts is deceptive, and the new antidepressants are absolutely safe. I pointed out that I'd had a fair bit of therapy, and each therapist wound up telling me that I seemed very "grounded" and really needed appropriate drug therapy. I asked for a referral to a psychiatrist, and he said he didn't know of any.
> So I found a psychiatrist a few blocks away (who, it turns out, is a good friend of my GP), he tried a few drug combos, got me on Klonopin/Adderall/Neurontin (all low dose), and now I feel fine, with no dosage adjustments required after more than a year.
> By the way, my psychiatrist said he would be extremely uncomfortable prescribing WB to someone with my condition, because it could cause severe anxiety and other side effects. He wasn't the least bit surprised at my reaction, and said that what I described was consistent with his experience.
> But, WB is great for some people -- just not me.
> I tried WB about a year ago, primarily to quit smoking but found the side-effects too bad to tolerate (or at least I thought they were bad until I went on Paxil) It made me jittery, disconnected, and very irritable. Also could not sleep at all. Seems we always get back to the fact that these drugs must be used with great caution in people with anxiety/panic. I don't want to sound like I have all the answers (I don't have any, really) but once again, benzos are safe, effective and won't turn you into an instant addict. My psychiatrist is still trying to talk me into increasing my xanax dose to actually get rid of my symptoms rather than just turn them down a notch...it's been hard for me to do because my reg. doc was so opposed and sort of brainwashed me into thinking it was a virtual sin to take it.But, it works alot better than anything else I've tried.